Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Midland/Odessa, TX

September 3, 2018Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 3, 2018, 8:51 PM MDT for Lea County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 8:51 PM MDT (02:51 UTC)
Expired
Sep 3, 2018, 10:45 PM MDT
In force
114 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS54 KMAF 040251
FFWMAF
NMC025-040445-
/O.NEW.KMAF.FF.W.0029.180904T0251Z-180904T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
851 PM MDT MON SEP 3 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  East central Lea County in southeastern New Mexico...

* Until 1045 PM MDT.

* At 850 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain at Hobbs. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hobbs, Nadine, Monument, Humble City, Lea County Regional Airport,
  Oil Center and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3283 10307 3246 10309 3246 10328 3284 10327

$$

72
1 follow-up statement
240 
WGUS74 KMAF 040337
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
937 PM MDT MON SEP 3 2018

NMC025-040445-
/O.CON.KMAF.FF.W.0029.000000T0000Z-180904T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
937 PM MDT MON SEP 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
EAST CENTRAL LEA COUNTY...

At 934 PM MDT, Doppler radar indicated light to moderate rain across 
Hobbs. The heaviest rain has moved east but runoff will continue 
till after the rain has stopped. Flash flooding is expected to be 
occurring.

Some locations that will experience flooding include...
Hobbs, Nadine, Monument, Humble City, Lea County Regional Airport,
Oil Center and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3283 10307 3246 10309 3246 10328 3284 10327

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:32 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 3, 5:32 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Mon Sep 3 2018

.DISCUSSION...

&&

.AVIATION...
VFR conditions will prevail except MVFR conditions possible in
storms. Have included TSRA this evening at CNM and HOB. Otherwise
wind will primarily be SE except around outflows.

&&

.PREV DISCUSSION... /issued 248 PM CDT Mon Sep 3 2018/

DISCUSSION...As of 2:30 PM CDT Labor Day...KMAF radar is indc
scattered convection in a semi-circle from the Edwards Plateau
..to the Glass/Davis Mtns...the Guadalupe Mtns...and to northern
Lea County. There are a few weak cells moving across Glasscock/
Mitchell/Scurry Counties.

IR imagery does show cirrus outflow moving north into the Permian
Basin. Simple Water Vapor RGB imagery shows the ridge centered
from the mid-Atlantic Coast to the central Gulf Coast. A weak
baggy trof is over the southern Rockies with the westerlies over
the northern tier of states.

Well...the 12Z models did not do another full fledged flip
flop...let's call it a semi flip flop. With the model
inconsistencies have kept the forecast pretty general with mainly
chance pops over the CWA as weak impulses moves over west central
Texas. Any thunderstorms could bring locally heavy rain. With the
trof placement expect the heaviest widespread precipitation to
the east of the CWA. Have went with a little higher pops for the
end of the week as it appears that stronger impulses will move
north over the area with a trof between ridges centered along the
mid Atlantic Coast and along the Southern CA Coast. Have kept
temps a little below normal for the week (normal for MAF is 89).

Rain chances start to slowly wind down over the weekend as the
weak trof lifts northeast. By next Monday have kept the Permian
Basin and points north dry.

A potential wild card is TS Gordon just entering the Gulf after
moving thru the Florida Keys. Whereas our area will not feel any
direct affects from this tropical cyclone...if it strengthens more
than expected or moves it a little further west (see
www.nhc.noaa.gov) the CWA might get enough subsidence from the
system to decrease our rain chances the middle of the week.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  89  70  85 /  50  30  50  50
Carlsbad                       66  91  70  86 /  30  20  30  30
Dryden                         71  90  73  89 /  30  20  50  50
Fort Stockton                  68  91  70  88 /  30  20  30  30
Guadalupe Pass                 62  83  66  79 /  30  20  50  50
Hobbs                          65  87  68  82 /  40  20  50  40
Marfa                          57  82  62  81 /  30  30  30  30
Midland Intl Airport           69  90  70  86 /  40  30  40  40
Odessa                         69  90  70  86 /  30  30  40  40
Wink                           69  92  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 3, 1:34 PM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Mon Sep 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
234 PM CDT Mon Sep 3 2018 /134 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected across much of the area this
afternoon and tonight. Heavy rainfall with localized flash flooding
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Tuesday through at least
Wednesday. Rainfall could be heavy at times, with localized flash
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:29 PM MDTAreal Flood AdvisoryMAFEddy, Lea2 hr
Sep 3, 7:47 PM MDTAreal Flood AdvisoryMAFLea118 min
Sep 4, 3:16 PM MDTSpecial Weather StatementMAFEddy29 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.